Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 25, 2020, 2:39 PM EDT for Allegany County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2020, 2:39 PM EDT (18:39 UTC)
- Expired
- Jun 25, 2020, 3:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 114 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
574 WWUS81 KBUF 251839 SPSBUF Special Weather Statement National Weather Service Buffalo NY 239 PM EDT Thu Jun 25 2020 NYZ021-251945- Allegany- 239 PM EDT Thu Jun 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEGANY COUNTY... At 238 PM EDT, a strong thunderstorm was located 8 miles northeast of Shinglehouse, or 8 miles southwest of Wellsville, moving east at 25 mph. Half inch hail is possible with this storm. Locations impacted include... Wellsville, Whitesville, Scio, Bolivar, Andover, Alma, Richburg, Stannards, Paynesville and Knight Creek. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4200 7815 4214 7821 4224 7774 4200 7775 TIME...MOT...LOC 1838Z 258DEG 21KT 4204 7806 $$ JLA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 25, 2:15 PM EDT, 24 minutes earlier.
Area forecast discussion, Jun 25, 2:15 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 215 PM EDT Thu Jun 25 2020 .SYNOPSIS... Showers and thunderstorms forming along lake breeze boundaries this afternoon. The best chance for seeing storms will likely be the areas across the Southern Tier into the Finger Lakes region. Dry weather will close out the work week Friday as high pressure dominates overhead. Chances for showers enter back into the forecast Friday night and for Saturday with passages of a warm, then cold front. && .NEAR TERM /THROUGH FRIDAY/... An area of showers and storms are forming in across the Southern Tier and Niagara Frontier off of the lake breeze boundaries this afternoon. As the afternoon progresses, showers and thunderstorms will continue to fill in across Western New York as showers and thunderstorms will be influenced by a passing shortwave trough and associated upper level low. The main threat from any passing showers this afternoon will be thunderstorms as model profiles have limited CAPE of 400 to 700 J/kg. Otherwise, temperatures will rise into the mid to upper 70s with a few low 70s in the lower elevations. Shower activity will diminish this evening close to sunset as lack of daytime heating will shut off the convection. Dry quiescent conditions will follow as high pressure fills back into the eastern Great Lakes. Skies will continue to clear throughout the night tonight, while temperatures will drop down into the upper 50s and low 60s. Expect quiet dry weather with plenty of sunshine on Friday as high pressure will dominate overhead. However, there may be a hit or miss shower across the St. Lawrence Valley as the aforementioned upper level low over northern Quebec drifts east and slowly pivots another weak shortwave through the North Country. Highs will rise up into the upper 70s across the region with a few low 80s in the lake plains. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... Surface low pressure associated with a shortwave will track well to our north Friday night into Saturday. However, convection forecast to develop along a warm front associated with this system will be of greater consequence to our region. Model guidance differs on the specifics, but suggests a likelihood that a convective wave or MCS will develop and move across our region late Friday night into Saturday. This is not favorable timing for severe weather, however there could be ample wind shear aloft to support severe weather despite the timing. SPC has most of the area in a marginal risk for severe weather due to this risk. Precipitable water values increase to close to 2 inches, so there is also a small risk for heavy rain and flooding with this, but given recent dry conditions some rainfall could prove beneficial. Otherwise, it will be breezy Saturday with southwesterly winds gusting to 35 mph. It looks as if Sunday will be the better of the two weekend days for outdoor plans. The system consolidates into a broad upper level trough axis which will be across New England on Sunday. A few showers are possible with a weak cold front on Saturday night, but expect Sunday to be mainly dry. Despite the cold frontal passage, more sunshine will result in warmer temperatures at most locations on Sunday with highs in the upper 70s to lower 80s. It will also be notably less humid. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... The period will be mainly dry and warm, with daytime highs in the upper 70s to lower 80s each day. The longwave pattern will be rather static, with low pressure cutting off across New England while a strong high pressure ridge builds across the central Great Lakes. This will keep the vast majority of the region dry, with just a small chance for afternoon/evening showers across the North Country. Above average forecast confidence with 00Z model guidance and associated ensembles in fairly good agreement. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... An area of showers and storms are forming in across the Southern Tier and Niagara Frontier off of the lake breeze boundaries this afternoon. As the afternoon progresses, showers and thunderstorms will continue to fill in across Western New York being influenced by a passing shortwave trough and associated upper level low. These storms might briefly impact KIAG, KROC or KJHW. Otherwise, VFR conditions should prevail for a majority of the time at area airport terminals. Tonight, any remaining showers and thunderstorms will quickly diminish with the loss of daytime heating with VFR resuming at all terminals. Outlook... Friday...VFR. Friday night...Mainly VFR then a chance of showers and thunderstorms late. Saturday...MVFR with showers likely and a chance of thunderstorms. Sunday...mainly VFR with a chance of showers. Monday...VFR. Tuesday...mainly VFR with a chance of showers. && .MARINE... Weak pressure gradient across the eastern Great Lakes along with dominating high pressure overhead this afternoon will allow for winds and waves to remain below small craft advisory levels through Friday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...EAJ NEAR TERM...EAJ SHORT TERM...Apffel LONG TERM...Apffel AVIATION...EAJ MARINE...EAJ
Hazardous weather outlook, Jun 25, 4:33 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 433 AM EDT Thu Jun 25 2020 NYZ001>008-010>014-019>021-085-260900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 433 AM EDT Thu Jun 25 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There's a small risk that thunderstorms will produce strong gusty winds, large hail, and heavy downpours late Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 433 AM EDT Thu Jun 25 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There's a small risk that thunderstorms will produce strong gusty winds and large hail late Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Jun 25, 1:32 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
132 PM EDT Thu Jun 25 2020
NYZ019>021-251830-
Chautauqua-Cattaraugus-Allegany-
132 PM EDT Thu Jun 25 2020
...THUNDERSTORMS DEVELOPING OVER THE SOUTHERN TIER...
At 124 PM EDT, radar indicated thunderstorms beginning to develop
across much of the Southern Tier. Individual storms were moving
east northeast at 25 mph.
Pea sized to half inch hail, wind gusts in excess of 40 mph and
brief heavy downpours are possible with stronger storms.
If outdoors, consider seeking shelter inside a building as any
storms move through. If you hear thunder, you are close enough to be
struck by lightning.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4200 7976 4227 7976 4228 7973 4231 7977
4256 7930 4254 7903 4244 7888 4254 7847
4252 7784 4247 7784 4247 7772 4200 7775
JLASpecial weather statement, Jun 25, 2:39 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 239 PM EDT Thu Jun 25 2020 NYZ021-251945- Allegany- 239 PM EDT Thu Jun 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEGANY COUNTY... At 238 PM EDT, a strong thunderstorm was located 8 miles northeast of Shinglehouse, or 8 miles southwest of Wellsville, moving east at 25 mph. Half inch hail is possible with this storm. Locations impacted include... Wellsville, Whitesville, Scio, Bolivar, Andover, Alma, Richburg, Stannards, Paynesville and Knight Creek. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4200 7815 4214 7821 4224 7774 4200 7775 TIME...MOT...LOC 1838Z 258DEG 21KT 4204 7806 JLA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 1:32 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Chautauqua | 58 min |
| Jun 25, 4:44 PM EDT | Special Weather Statement | BUF | Allegany, Livingston, Ontario | 46 min |
| Jun 25, 6:30 PM EDT | Special Weather Statement | BUF | Wayne | 45 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.